Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 119, NWS Springfield, MO

May 28, 2018Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2018, 3:29 PM CDT for Barry County, Lawrence County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 3:29 PM CDT (20:29 UTC)
Expired
May 28, 2018, 4:03 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:48 PM CDTHAIL 1Monett, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KSGF 282029
SVRSGF
MOC009-109-282115-
/O.NEW.KSGF.SV.W.0119.180528T2029Z-180528T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
329 PM CDT MON MAY 28 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Barry County in southwestern Missouri...
  Southwestern Lawrence County in southwestern Missouri...

* Until 415 PM CDT

* At 328 PM CDT, a severe thunderstorm was located near Monett,
  moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Monett...                         Aurora...
  Pierce City...                    Purdy...
  Wheaton...                        Verona...
  Pioneer...                        Mcdowell...
  Pleasant Ridge...                 Madry...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 9407 3697 9406 3697 9367 3684 9368
TIME...MOT...LOC 2028Z 061DEG 17KT 3688 9385 

HAIL...0.88IN
WIND...60MPH
 
$$

Raberding
2 follow-up statements
479 
WWUS53 KSGF 282047
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
347 PM CDT MON MAY 28 2018

MOC009-109-282115-
/O.CON.KSGF.SV.W.0119.000000T0000Z-180528T2115Z/
Barry MO-Lawrence MO-
347 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN BARRY AND SOUTHWESTERN LAWRENCE COUNTIES...

At 345 PM CDT, a severe thunderstorm was located over Purdy, or near
Monett, moving east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Law enforcement reported down power lines and trees in 
         Aurora.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Monett...                         Aurora...
Pierce City...                    Purdy...
Wheaton...                        Verona...
Pioneer...                        Mcdowell...
Pleasant Ridge...                 Madry...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 9407 3697 9406 3697 9367 3684 9368
TIME...MOT...LOC 2045Z 270DEG 17KT 3684 9392 

HAIL...0.88IN
WIND...60MPH
 
$$

Raberding
173 
WWUS53 KSGF 282103
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
403 PM CDT MON MAY 28 2018

MOC009-109-282113-
/O.CAN.KSGF.SV.W.0119.000000T0000Z-180528T2115Z/
Barry MO-Lawrence MO-
403 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARRY AND
SOUTHWESTERN LAWRENCE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3673 9407 3697 9406 3697 9367 3684 9368
TIME...MOT...LOC 2102Z 061DEG 17KT 3680 9401 

$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:00 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 28, 12:00 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1200 PM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Mon May 28 2018

We are currently on the southern edge of an upper level ridge
across the Upper Midwest. We also have subtropical storm Alberto
impacting the northern Gulf Coast Region. We will start to see our
surface winds become more easterly because of the influence of the
tropical system to our southeast. We will see a weak impulse ride
from east to west today across the region underneath the upper
level ridge. Most of the short term guidance like the HRRR,
NAMNest, and ARW show spotty convection developing after 18z
through the afternoon across the area. We will go with about a 20
percent coverage on the thunderstorms. Given the strong
instability, can't rule out a rouge pulse storm with gusty winds
and small hail. Most areas will not be lucky enough to see a
cooling shower with near record high temperatures likely this
afternoon. See climate section below for current records on the
books. All convection will dissipate by sunset.

.LONG TERM...(Tuesday through Sunday)
Issued at 215 AM CDT Mon May 28 2018

The tropical system will move northward across the Tennessee and
Ohio River Valley on Tuesday into Wednesday. We may see some
outer fringe affects with some moisture being thrown back to the
west. We could see a few scattered showers or storms across the
eastern Ozarks on Tuesday.

The upper level pattern changes for the middle of the week with
more westerlies becoming a player in our forecast for Wednesday
into Thursday. The first item to watch is models indicating a MCS
develop across Kansas and moving east-southeastward Tuesday night
into Wednesday morning. We will have to watch this feature and
given the instability and better shear, some strong to severe
storms are possible with damaging wind gusts being the main
threat.

Models show another complex of storms or MCS potentially develop
across the Plains Region and moving into the Missouri Ozarks
region Wednesday night into Thursday. A weak frontal boundary will
also sag down into the area by Thursday which would also be the
focus for additional shower and storm chances.

There is some difference on model solutions for next weekend. The
EURO keeps the area hotter and mainly dry with a strong upper level
ridge building across the central Plains and the storm track
shifting just to our northeast. The GFS is not as bullish on the
upper level ridge with the Ozarks staying in a northwest flow
along with slightly cooler temperatures. Right now the forecast is a
little uncertain on how the overall pattern will shake out by next
week. We will lean more on the EURO with this update on a hot and
mainly dry forecast for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM CDT Mon May 28 2018

Isolated showers and thunderstorms can be expected this afternoon,
however coverage is expected to be too limited to include in the
TAFs. Short term amendments will be possible if storms threaten
any of the aerodromes.

Outside of storms, VFR is mainly expected through Tuesday morning.
The one exception will be the potential for fog around Branson
late tonight and early Tuesday morning. We have included a TEMPO
group for MVFR to cover this.

Winds will generally remain light and variable.

&&

.CLIMATE...
Issued at 231 AM CDT Fri May 25 2018

             Monday May 28th
             Record/Year
Springfield  90/2012
Joplin       92/1983
Vichy-Rolla  92/2012
West Plains  94/2012

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Schaumann
CLIMATE...Griffin
Hazardous weather outlook, May 28, 12:46 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1246 PM CDT Mon May 28 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1246 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited fog risk.

DISCUSSION...

  Isolated to scattered thunderstorms are expected this
  afternoon. Gusty winds up to 50 mph, dime size hail, frequent
  lightning, and brief heavy rainfall will be possible with
  these storms.

  A few storms may also become severe with damaging wind gusts
  to 60 mph and quarter size hail. The main potential for
  severe storms would generally be along and north of a
  Pittsburg, Kansas to Bolivar to Rolla, Missouri line. Storms
  will quickly diminish this evening.

  Heat index values in the middle and upper 90s will continue
  into early this evening.

  Patchy fog can again be expected tonight around area lakes
  and in valleys mainly across southern Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Isolated to scattered thunderstorms will be possible Tuesday
  mainly along and east of the Highway 65 corridor. Cloud to
  ground lightning will be the primary threat from these storms.

  Areas of fog are expected Tuesday night, especially across
  south-central Missouri.

  There is a potential for a large cluster of thunderstorms to
  track southeast through portions of the area from Tuesday
  night into Wednesday morning and again from Wednesday night
  into Thursday. There will be at least a limited risk for
  strong to severe storms, especially from Wednesday night into
  Thursday due to increasing wind shear and a highly unstable
  atmosphere.

  Afternoon heat indices in the middle to upper 90s can be
  expected this week with values around 100 degrees likely
  Friday and Saturday along and west of the I-49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 28, 3:10 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT MON MAY 28 2018

MOZ094-102-282115-
Barry MO-Lawrence MO-
310 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARRY AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, moving west at 15 mph.

Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Monett...                         Aurora...
Marionville...                    Pierce City...
Purdy...                          Verona...
Pioneer...                        Mcdowell...
Pleasant Ridge...                 Wheelerville...
Madry...

LAT...LON 3683 9407 3701 9406 3702 9364 3682 9361
      3679 9406
TIME...MOT...LOC 2009Z 080DEG 14KT 3694 9373

Raberding
Special weather statement, May 28, 3:20 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
320 PM CDT MON MAY 28 2018

MOZ055-282115-
Benton MO-
320 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 415 PM CDT...

At 320 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cole Camp to 8 miles west of Stover.
Movement was west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Lincoln...
Cole Camp...                      Ionia...
Palo Pinto...                     Lakeview Heights...
Brandon...                        Crockerville...
Zora...                           Racket...
Edmonson...                       Mora...
Hastain...                        Whitakerville...

LAT...LON 3818 9308 3819 9350 3821 9352 3851 9351
      3851 9330 3853 9329 3853 9307
TIME...MOT...LOC 2020Z 084DEG 12KT 3853 9322 3840 9314 3829 9307

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:10 PM CDTSpecial Weather StatementSGFLawrence65 min
May 28, 3:20 PM CDTSpecial Weather StatementSGFBenton55 min
May 28, 3:52 PM CDTSevere Thunderstorm WarningSGFBenton21 min
May 28, 5:01 PM CDTSpecial Weather StatementSGFGreene44 min
May 28, 5:12 PM CDTSevere Thunderstorm WarningSGFChristian, Greene27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.